Atypical Presentation of Histoplasmosis in a Patient With Psoriasisand Psoriatic Arthritis on Infliximab Therapy

January 2010 | Volume 9 | Issue 1 | Case Reports | 57 | Copyright © January 2010

Qurat ul Ain Kamili MD and Alan Menter MD

Abstract
Infliximab is a chimeric monoclonal antibody to TNF-α which acts on both the soluble and transmembrane forms of TNF-α. It has been used successfully for the treatment of psoriasis and psoriatic arthritis, rheumatoid arthritis, Crohn’s disease and ankylosing spondylitis either as monotherapy or in combination with drugs such as methotrexate. To date, over 20,440 patients with moderate-to-severe psoriasis have been treated with infliximab worldwide. Opportunistic infections and reactivation of underlying latent infections are an area of concern with the use of infliximab particularly when used in conjunction with other immunosuppresants. The authors report a case of histoplasmosis presenting with signs of severe hypercalcemia and renal failure in a patient on infliximab for approximately three years in combination with low dosages of methotrexate and prednisone. This report stresses the importance of maintaining a high index of suspicion for unusual pathogens while managing patients receiving TNF-α inhibitors, particularly when used in combination with other immunosuppressants. In addition, the authors emphasize the role of a multi-disciplinary approach and appropriate coordination among caregivers.